Missouri, 2006

Damaging Wind in Missouri, March 9, 2006

March 9, 2006 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 9, 4:35 AM CST, 25 minutes earlier.

Area forecast discussion, Mar 9, 4:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
435 AM CST THU MAR 9 2006

.UPDATE...

LATEST RUC FIELDS INDICATE FAIRLY DECENT INSTABILITY OVER EASTERN OK
AND WEST CENTRAL AR WITH MUCAPES 1000-1500 J/KG.
HOWEVER...INSTABILITY BECOMES PALTRY AS YOU HEAD NORTH INTO MO...BUT
STILL HAVE MUCAPES OF ABOUT 1000 J/KG ALONG THE AR STATE LINE. WELL
DEVELOPED BOW ECHO IN EASTERN OKLAHOMA QUICKLY DECAYED AS IT MOVED
INTO NORTHWEST ARKANSAS EARLIER. 0-6KM SHEAR STILL VERY
IMPRESSIVE...60-70KTS PLUS...BUT BETTER PARAMETERS SUCH AS NEAR
SURFACE BASE INSTABILITY ARE SOUTH OF THE REGION. AREA IS PRESENTLY
GETTING WORKED OVER BY ELEVATED CONVECTION...WITH A SECOND WAVE NOW
OVER NORTHEAST OK MOVING THIS WAY. GIVEN LOW-MODERATE CAPE BUT HIGH
SHEAR ENVIRONMENT...WE MAY SEE ISOLATED SEVERE STORMS...ESPECIALLY
WITH THE TAIL END OF ANY LINES OF CONVECTION OR WITH SMALL BOWS.
BETTER LOW LEVEL HELICITY RESIDES OVER THE EASTERN CWA WHERE LOW
LEVEL WINDS ARE STRONGER AND MORE BACKED CLOSE TO THE SURFACE.

ALL-IN-ALL MORE WORRIED ABOUT HEAVY RAINFALL...ESPECIALLY OVER MY
EASTERN COUNTIES WHERE AS MUCH AS 2.5 INCHES FELL LAST NIGHT. IN
CONCERT WITH LSX AND PAH (THANKS TO THOSE OFFICES FOR THE
COORDINATION)...HAVE ISSUED A FLOOD WATCH FOR TODAY FOR
SHANNON...HOWELL...AND OREGON COUNTIES. THESE AREAS HAVE SEEN MORE
PRECIP OVER THE WINTER THAN THE SPRINGFIELD AREA...SO THE DROUGHT
NOT AS MUCH OF A FACTOR IN THAT DECISION. DSA
&&

.PREVIOUS DISCUSSION...

210 AM...

BOW ECHO OVER EASTERN OK IS MOVING RAPIDLY NORTHEAST INTO NW
AR...AND SEVERE TSTM WATCH IS OUT FOR EXTREME SOUTHERN MO UNTIL 14Z.
COLD FRONT CAN BE SEEN RADAR OVER THE WESTERN CWA ATTM...BUT
PROGRESS SHOULD GRADUALLY SLOW AS STRONG UPPER SYSTEM OVER THE OK/TX
PANHANDLES MOVES EAST AND SURFACE LOW DEVELOPS ALONG THE FRONT.
ALREADY SEEING THAT OCCUR OVER SOUTHERN OK. SOME CONVECTION HAS
DEVELOPED ALONG THE FRONT AT TIMES...AND WOULD EXPECT ACTIVITY ALONG
THE BOUNDARY TO CONTINUE TO DEVELOP AS MIDLEVEL COOLING HELPS WEAKEN
WHAT IS LEFT OF THE CAP. CONVECTION WILL CONTINUE TO SPREAD
NORTHEAST AHEAD OF THE FRONT. WHILE INSTABILITY IS NOT ALL THAT
IMPRESSIVE...WIND PROFILES LOOK EXTREMELY FAVORABLE...WITH 55 KTS OF
DEEP LAYER SHEAR (70KTS AT 500MB BY 12Z). STORMS WILL HAVE STRONG
LOW LEVEL WINDS TO TAP INTO AS WELL.

AS SURFACE LOW MOVES NORTHEAST INTO ARKANSAS AND SOUTHWEST MO EARLY
THIS MORNING...BACKED LOW LEVEL WINDS OVER SOUTHERN/SOUTH CENTRAL MO
MAY WILL ENHANCE LOW LEVEL HELICITY. 0-1 KM SHEAR ALREADY AROUND 40
KTS NEAR THE MO/AR BORDER. IF STORMS CAN BE ROOTED NEAR THE BOUNDARY
LAYER...TORNADO THREAT WILL EXIST IN EITHER DISCRETE CELLS OR
EMBEDDED WITHIN ANY LINES OF CONVECTION.

STILL LOOKS LIKE THIS WILL GRADUALLY EVOLVE INTO A SOME MUCH NEEDED
RAIN OVER THE WESTERN OZARKS. EASTERN OZARKS HAVE BEEN IN AREA OF
STRONG MOISTURE TRANSPORT TONIGHT AND HAVE SEEN SOME DECENT
RAINFALL. OREGON COUNTY HAS HAD CLOSE TWO AN ESTIMATED TWO INCHES OF
RAIN IN THE LAST SIX HOURS. WILL NEED TO WATCH HYDRO SITUATION IN
THE EASTERN CWA OVER THE NEXT FEW HOURS. STILL TALKING TO
NEIGHBORING WFOS ABOUT A FLOOD WATCH FOR SOUTH CENTRAL MO FOR
TODAY.

LOOKS AS THROUGH THERE WILL BE A SIGNIFICANT PERIOD OF
LIGHT-MODERATE RAIN WITH THE PASSAGE OF THE UPPER SYSTEM TODAY THE
TAPERING OFF WEST TO EAST LATE TODAY AND TONIGHT.

DRY FRIDAY...THEN ACTIVE PERIOD CONTINUES WITH A LONGWAVE TROUGH OUT
WEST AND DEEP SOUTHWEST FLOW ALOFT. IN GENERAL...RAINFALL EVENT(S)
THIS WEEKEND FAVOR THE EASTERN CWA...WITH THE NAM MORE BULLISH ON
RAINFALL FARTHER TO THE WEST. TWEAKED FORECAST PERIODS OVER THE
WEEKEND...BUT HAVE NOT MADE ANY BIG CHANGES. MAIN 500MB TROUGH AXIS
MOVES EAST THROUGH THE LOWER MO RIVER VLY LATE MON/TUESDAY TIME
FRAME WITH A DRY FORECAST AFTER THAT. DSA

&&

.AVIATION...

FOR THE 06Z TAFS...WILL CONTINUE TO SEE GUSTY WINDS AT SGF FOR THE
FIRST HALF OF THE FORECAST.  JLN WILL BE CLOSER TO LOW AND WILL
LIKELY NOT EXPERIENCE AS HIGH OF WINDS.  SHOULD SEE MID LEVEL CLOUD
COVER FOR A FEW HOURS AFTER MIDNIGHT.  STORMS FIRING ALONG THE RED
RIVER WITH UPPER SHORTWAVE WILL EVENTUALLY MAKE IT INTO THE FORECAST
AREA AFTER 09-10Z BRINGING DOWN CEILINGS AND VISIBILITIES ALONG WITH
THUNDERSTORMS.  WIND SHIFT WILL OCCUR DURING THE MORNING AS LOW
SHIFTS OVER THE AREA.  RAIN SHOULD END FROM WEST TO EAST DURING THE
LATE MORNING OR EARLY AFTERNOON AT JLN/SGF WITH CEILINGS CONTINUING
AROUND 1500 FEET THROUGH MUCH OF THE TAF FORECAST.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...SEVERE THUNDERSTORM WATCH UNTIL 8 AM FOR EXTREME SOUTHERN MO.
FLOOD WATCH FOR TODAY FOR SHANNON...HOWELL..AND OREGON COUNTIES.
KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 9, 2:01 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 AM CST THU MAR 9 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
201 AM CST THU MAR 9 2006

...SEVERE THUNDERSTORMS POSSIBLE OVERNIGHT AND THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...A FEW MAY BE SEVERE WITH:
    HAIL UP TO THE SIZE OF HALF DOLLARS.
    DAMAGING WINDS UP TO 70 MPH.
    HEAVY RAINFALL AND FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

  A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE PUSHING
  INTO SOUTHERN MISSOURI EARLY THIS MORNING...WITH THE STRONGEST
  STORMS LIKELY AFFECTING AREAS EAST OF CASSVILLE.

  DISCUSSION:

  THUNDERSTORMS REDEVELOPED ACROSS THE RED RIVER VALLEY OF
  TEXAS AND OKLAHOMA LATE LAST EVENING IN RESPONSE TO A STRONG
  UPPER LEVEL DISTURBANCE.  THESE STORMS PUSHED INTO EASTERN
  OKLAHOMA AND WESTERN ARKANSAS EARLY THIS MORNING AND WILL
  CONTINUE LIFTING NORTHEAST INTO SOUTHERN MISSOURI BETWEEN
  230 AM AND 4 AM.  DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
  WILL BE THE MAIN SEVERE WEATHER HAZARDS POSSIBLE WITH THESE
  STORMS AS THEY SHIFT INTO SOUTH CENTRAL MISSOURI EARLY
  THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL BE OCCURRING ACROSS THE OUTLOOK AREA THURSDAY
  MORNING. SEVERE WEATHER AND HEAVY RAINFALL WILL BE POSSIBLE
  DURING THE MORNING AND EARLY AFTERNOON...ESPECIALLY ACROSS THE
  EASTERN SECTIONS OF THE MISSOURI OZARKS.

  ADDITIONAL THUNDERSTORM CHANCES WILL OCCUR OVER THE UPCOMING
  WEEKEND AND EARLY NEXT WEEK AS A SERIES OF A DISTURBANCES AFFECT
  THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTHERN MISSOURI EAST
  OF CASSVILLE AFTER 230 AM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG/FOSTER/IZZI

The radar

The Springfield radar (KSGF), 182 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shannon

When
March 9, 5:00 AM CST
Where
Shannon County, 3 mi SW of Winona
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
36.983, -91.367

Severe thunderstorm wind gusts damaged a few roofs and knocked down power poles in a rural area southwest of Winona.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493755.